Alert archive / Idaho / Freeze Warnings in 2016
Freeze Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this freeze warning at Sep 13, 2016, 2:37 PM PDT for 5 counties in Washington; 6 counties in Idaho. It took effect at Sep 13, 2016, 11:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2016, 2:37 PM PDT (21:37 UTC)
- In effect from
- Sep 13, 2016, 11:00 PM PDT
- Expired
- Sep 14, 2016, 8:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WWUS76 KOTX 132137 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 237 PM PDT TUE SEP 13 2016 ...FREEZING TEMPERATURES TONIGHT... .TEMPERATURES WILL COOL QUICKLY WITH SUNSET TONIGHT. MOUNTAIN VALLEYS IN NORTHEAST WASHINGTON AND IN THE IDAHO PANHANDLE WILL BE MOST SUSCEPTIBLE TO FREEZING TEMPERATURES. IDZ001-003-004-WAZ037-038-140545- /O.NEW.KOTX.FZ.W.0003.160914T0600Z-160914T1500Z/ NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 237 PM PDT TUE SEP 13 2016 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT WEDNESDAY. * TEMPERATURES...UPPER 20S TO LOWER 30S. * TIMING...TONIGHT INTO WEDNESDAY MORNING. * IMPACTS...TEMPERATURES AT OR BELOW FREEZING WILL LIKELY DAMAGE GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT PROPERLY PROTECTED. EXPECT THE COLDEST TEMPERATURES AFTER 4 AM UNDER CLEAR SKIES AND LIGHT WINDS. * LOCATIONS...TOWNS MAINLY LOCATED IN VALLEYS ACROSS NORTHERN WASHINGTON AND THE CENTRAL TO NORTHERN PART OF THE IDAHO PANHANDLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. THE AVERAGE GROWING SEASON FOR MOUNTAIN VALLEY LOCATIONS IS CONSIDERED TO BE BETWEEN THE 15TH OF MAY THROUGH THE 15TH OF SEPTEMBER. && $$
2 follow-up statements
639 WWUS76 KOTX 140511 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1011 PM PDT TUE SEP 13 2016 ...FREEZING TEMPERATURES TONIGHT... .TEMPERATURES WILL COOL THROUGH THE NIGHT. MOUNTAIN VALLEYS IN NORTHEAST WASHINGTON AND IN THE IDAHO PANHANDLE WILL BE MOST SUSCEPTIBLE TO FREEZING TEMPERATURES. IDZ001-003-004-WAZ037-038-141500- /O.CON.KOTX.FZ.W.0003.160914T0600Z-160914T1500Z/ NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 1011 PM PDT TUE SEP 13 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY... * TEMPERATURES...UPPER 20S TO LOWER 30S. * TIMING...TONIGHT INTO WEDNESDAY MORNING. * IMPACTS...TEMPERATURES AT OR BELOW FREEZING WILL LIKELY DAMAGE GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT PROPERLY PROTECTED. EXPECT THE COLDEST TEMPERATURES AFTER 4 AM UNDER CLEAR SKIES AND LIGHT WINDS. * LOCATIONS...TOWNS MAINLY LOCATED IN VALLEYS ACROSS NORTHERN WASHINGTON AND THE CENTRAL TO NORTHERN PART OF THE IDAHO PANHANDLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. THE AVERAGE GROWING SEASON FOR MOUNTAIN VALLEY LOCATIONS IS CONSIDERED TO BE BETWEEN THE 15TH OF MAY THROUGH THE 15TH OF SEPTEMBER. && $$
983 WWUS76 KOTX 141437 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 737 AM PDT WED SEP 14 2016 IDZ001-003-004-WAZ037-038-141545- /O.EXP.KOTX.FZ.W.0003.000000T0000Z-160914T1500Z/ NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 737 AM PDT WED SEP 14 2016 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... LOCATIONS THAT DROPPED BELOW FREEZING LAST NIGHT WILL WARM ABOVE FREEZING THIS MORNING...THEREFORE THE FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 13, 2:21 PM PDT, 16 minutes earlier.
Area forecast discussion, Sep 13, 2:21 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
221 PM PDT Tue Sep 13 2016
.SYNOPSIS...
A dry and warm late summer weather pattern will prevail across
the region heading into the weekend. Morning lows, however, will
be cold with the potential for freezing temperatures tonight. The
warm and dry weather will likely come to an end sometime this
weekend as a cold front moves through the region.
&&
.DISCUSSION...
...WIDESPREAD FREEZING TEMPERATURES NORTHERN MTN VALLEYS AND
IDAHO PANHANDLE TONIGHT INTO WEDNESDAY MORNING...
Tonight through Thursday: Temperatures are expected to crash once
again across the region as a dry airmass and clear skies promote
strong radiational cooling. Freezing temperatures were a bit more
widespread last night than models lead on. We generally went on
the cold side of guidance tonight if not a little bit colder.
Best guidance looks to just go with persistence as many of the
same locations will be at or below freezing as observed this
previous morning. There is also the potential for some locations
that were still hanging on to a little bit of wind to be even
colder tonight (e.g. Deer Park and Coeur d'Alene). We will be
issuing a Freeze Warning for the same areas as last night:
Okanogan Highlands, Northeast Mtns and Northern Panhandle;
and, also include the Central Panhandle Mtns and ID Palouse. I
thought about including the Camas Prairie in the Freeze Warning,
but not as confident for this area due to some high cirrus
pushing up across central Idaho. There will also likely be some
spotty freezing temperatures across the periphery of the basin and
into the east slopes of the northern Cascades.
Temperatures will continue a warming trend into Wednesday. Strong
inversions overnight will continue to result in cool overnight
lows for Thursday morning, but the threat of freezing temps will
not be as widespread as tonight. A little bit of passing cirrus
will be possible on Thursday ahead of a wave moving into northern
BC. Otherwise, sunny skies with highs in the 70s to low 80s both
Wednesday and Thursday. /SVH
Thursday night through Sunday...The ridge axis of the positively
tilted ridge keeping Eastern Washington and Northern Idaho dry
starts to migrate to the east and deflates during this time
interval. It has enough influence to keep Thursday night through
Friday night generally dry and benign but by Saturday the region is
under the influence of a progressive flat zonal flow. A number of
models, such as the GFS, support the idea of at least two low
pressure system sweeping frontal zones through the region Saturday
night and Sunday but since they are moving in a general west to east
progression and there is no cold air to overrun this time of the
year to negate the East Slopes Cascade Rain-shadow the pops and QPF
for most lowland and valley locations remain quite low to near zero
and the expectation is that these systems will bring mostly
breezy/gusty southwest winds, cooling, and some cloud cover at
times. /Pelatti
Monday and Tuesday: Forecast confidence for early next week
is low. There has been a good deal of run to run inconsistency.
There is loose agreement that a broad low pressure trough will
set up over the eastern Pacific on Sunday. However by Monday and
Tuesday, the models handle the weather pattern very differently.
The GFS Ensemble Mean and Canadian model seem to be a compromise
between the deep GFS trough and the ECMWF ridge. This solution
suggests Monday and Tuesday will be breezy with a chance for
mountain showers. /GKoch
&&
.AVIATION...
18Z TAFS: Northerly winds have brought down very dry air.
Building high pressure will also suppress any upward motion over
the Inland Northwest with clear skies and VFR conditions expected.
/SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 77 45 78 52 82 / 0 0 0 0 0 0
Coeur d'Alene 37 76 40 77 51 82 / 0 0 0 0 0 0
Pullman 32 74 35 77 47 80 / 0 0 0 0 0 0
Lewiston 43 79 44 81 54 86 / 0 0 0 0 0 0
Colville 34 82 38 82 48 84 / 0 0 0 0 0 0
Sandpoint 32 76 36 76 46 79 / 0 0 0 0 0 0
Kellogg 32 73 35 74 48 78 / 0 0 0 0 0 0
Moses Lake 38 81 43 82 49 85 / 0 0 0 0 0 0
Wenatchee 47 82 52 83 55 84 / 0 0 0 0 0 0
Omak 43 84 45 85 52 85 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 11 PM this evening to 8 AM PDT Wednesday for
Central Panhandle Mountains-Idaho Palouse-Northern
Panhandle.
WA...Freeze Warning from 11 PM this evening to 8 AM PDT Wednesday for
Northeast Mountains-Okanogan Highlands.
&&Hazardous weather outlook, Sep 13, 5:32 AM PDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 532 AM PDT TUE SEP 13 2016 IDZ026-WAZ031-032-034-035-041-043-044-141245- LEWISTON AREA-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- UPPER COLUMBIA BASIN-WENATCHEE AREA-OKANOGAN VALLEY- WATERVILLE PLATEAU- 532 AM PDT TUE SEP 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-027-WAZ033-036>038-042-141245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES- 532 AM PDT TUE SEP 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SHELTERED MOUNTAIN VALLEYS AND TYPICAL COLD SPOTS WILL LIKELY DIP NEAR OR BELOW FREEZING WEDNESDAY MORNING. THOSE WITH SENSITIVE PLANTS SHOULD BE PREPARED FOR FREEZING TEMPERATURES AND TAKE ACTION IF NECESSARY. OVERNIGHT LOWS WILL BE SIMILAR OR SLIGHTLY COOLER THAN TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Idaho, 2016Freeze Warnings in Washington, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.